Texas, 2003

Drought in Texas, December 1 to 31, 2003

December 1 to 31, 2003 · NWS LUB · 24 events in 24 counties and zones

24 drought, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$240 million
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Nov 30, 2:10 PM CST, 9 hours 50 minutes earlier.

Area forecast discussion, Nov 30, 2:10 PM CST, 9 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
210 PM CST SUN NOV 30 2003

.SHORT TERM...
MORNING UPPER AIR ANALYSES AND WATER VAPOR SATELLITE IMAGERY
INDICATE A SHORT WAVE OVER THE SRN PLAINS HAS SHIFTED INTO THE WRN
GULF OF MEXICO WITH A CLOSED LOW LOCATED OFF THE NRN CA COAST. THE
CA LOW WILL TRANSLATE INLAND AS AN OPEN WAVE THROUGH LATE MON.
MID/UPPER LEVEL RIDGE AXIS SHIFTS E OF OUR REGION BY MON AFTERNOON
SO BELIEVE WELL START TO SEE A LITTLE MORE CI/CS INCREASE OVER OUR
CWFA TOMORROW AHEAD OF THE WRN CONUS TROUGH. BIGGER FACTOR
CONCERNING OUR WEATHER OVER THE NEXT 30 HOURS WILL BE SFC FEATURES.
18Z SFC ANALYSIS INDICATES LOW PRESSURE CENTERED OVER THE ERN TX
PANHANDLE WITH A TROUGH EXTENDING S/SW FROM THE LOW ACROSS OUR CWFA.
AN E-W ORIENTED COLD FRONT WAS LOCATED ACROSS CENTRAL KS AND NERN
CO. THE COLD FRONT WILL BACKDOOR INTO OUR CWFA EARLY TONIGHT. LOW
LEVEL FLOW WILL BECOME NELY TONIGHT THEN VEER TO THE SE LATE MON.
SFC DEWPOINTS WILL LIKELY BE HIGHER ON MON THAN THEY HAVE BEEN IN
QUITE SOME TIME...BROUGHT 40 DEWPOINTS INTO THE SERN COUNTIES BY 00Z
TUE. COOLER AIR MASS AND E/SE LOW LEVEL FLOW WILL RESULT IN HIGHS ON
MON CLOSER TO SEASONAL VALUES...NGM MOS VALUES LOOK REASONABLE.
TRENDED TOWARD THE COOLER MAV/MET VALUES FOR TONIGHT. EJC

.LONG TERM...
UPPER LOW OFF WEST COAST OF CALIFORNIA TO BEGIN TRANSLATING TO THE
EAST MONDAY. AS A RESULT RIDGE OF HIGH PRESSURE TO MOVE TOWARD WEST
TEXAS. RIDGE FLATTENS TUESDAY WITH DISTURBANCE MOVING NORTH OF THE
FA TUESDAY NIGHT/WEDNESDAY...AND WITH LOW LEVEL MOISTURE RETURN
INDICATED (ALBEIT WEAK) POSSIBLY COULD SEE SOME LIGHT SHOWERS
TUESDAY AFTERNOON AND EVENING WITH BEST CHANCE OVER THE LOW ROLLING
PLAINS.

LATEST GFS CONTINUES TO SHOW LOW CLOUDS OVER SPREADING THE FA LATE
MONDAY NIGHT ALONG WITH A SOUTHEASTERLY UPSLOPE FLOW. TIMING OF THE
SYSTEM COMING ACROSS WILL BE CRITICAL TO ONSET OF PRECIPITATION
CHANCES TUESDAY AFTERNOON/NIGHTTIME. MODELS ALSO INDICATE ANOTHER
COLD FRONT INTO THE FA EARLY WEDNESDAY...THEN ANOTHER FRONT FRIDAY.
CURRENT FORECAST ON TRACK AND PLAN NO MAJOR CHANGES TO THE LATTER
PART OF THE EXTENDED PERIODS AS MODEL SOLUTIONS AGAIN A LITTLE
DIFFERENT ON THIS RUN FROM PREVIOUS RUNS.
&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       30  59  37  63 /   0   0   0  10
TULIA        31  58  39  64 /   0   0   0  10
PLAINVIEW    33  59  40  64 /   0   0   0  10
LEVELLAND    33  61  39  64 /   0   0   0  10
LUBBOCK      33  60  41  64 /   0   0   0  10
BROWNFIELD   34  62  41  67 /   0   0   0  10
CHILDRESS    35  57  44  62 /   0   0   0  20
SPUR         36  60  45  64 /   0   0   0  20
ASPERMONT    38  61  45  64 /   0   0   0  20
&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

69/XI
Hazardous weather outlook, Nov 30, 5:59 AM CST, 18 hours 1 minute before
TXZ021>044-011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
559 AM CST SUN NOV 30 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Parmer

When
December 1, 12:00 AM CST to December 31, 11:00 PM CST
Where
Parmer forecast zone
Crop damage
$240 million
Reported by
NEWSPAPER
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

The long-term drought persisted across the South Plains, extreme southern Texas Panhandle, and Rolling Plains through December. Very few locations across the region received any rainfall at all during the month and average monthly rainfall amounts from the 37 NWS cooperative stations averaged only 0.01 inches. Soil moisture conditions remained very dry. Water supplies from area lakes remained extremely low and conservation capacities of Lake Meredith, Mackenzie Lake, and White River Lake were near record low levels. The Lubbock International Airport received 8.83 inches of rain during 2003 making it the 2nd driest year on record in the Lubbock area since records began in 1911. This precipitation amount was 47 percent of the normal average annual rainfall for the area. Other locations that received notably low precipitation during 2003 included 7.82 inches in Morton (43 percent of normal), 7.91 inches in Muleshoe (48 percent of normal), 9.00 inches in Plainview (45 percent of normal), and 9.29 inches in Levelland (47 percent of normal).Crop damage estimates from across the South Plains, extreme southern Texas Panhandle, and Rolling Plains indicate that an estimated 800,000 bales of cotton were lost due to the drought in 2003. Most of this damage occurred to dry land crops during July and August.

Drought, Bailey

When
December 1, 12:00 AM CST to December 31, 11:00 PM CST
Where
Bailey forecast zone
Reported by
NEWSPAPER
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Briscoe

When
December 1, 12:00 AM CST to December 31, 11:00 PM CST
Where
Briscoe forecast zone
Reported by
NEWSPAPER
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Castro

When
December 1, 12:00 AM CST to December 31, 11:00 PM CST
Where
Castro forecast zone
Reported by
NEWSPAPER
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Childress

When
December 1, 12:00 AM CST to December 31, 11:00 PM CST
Where
Childress forecast zone
Reported by
NEWSPAPER
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cochran

When
December 1, 12:00 AM CST to December 31, 11:00 PM CST
Where
Cochran forecast zone
Reported by
NEWSPAPER
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Cottle

When
December 1, 12:00 AM CST to December 31, 11:00 PM CST
Where
Cottle forecast zone
Reported by
NEWSPAPER
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Crosby

When
December 1, 12:00 AM CST to December 31, 11:00 PM CST
Where
Crosby forecast zone
Reported by
NEWSPAPER
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
December 1, 12:00 AM CST to December 31, 11:00 PM CST
Where
Dickens forecast zone
Reported by
NEWSPAPER
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Floyd

When
December 1, 12:00 AM CST to December 31, 11:00 PM CST
Where
Floyd forecast zone
Reported by
NEWSPAPER
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Garza

When
December 1, 12:00 AM CST to December 31, 11:00 PM CST
Where
Garza forecast zone
Reported by
NEWSPAPER
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Hale

When
December 1, 12:00 AM CST to December 31, 11:00 PM CST
Where
Hale forecast zone
Reported by
NEWSPAPER
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Hall

When
December 1, 12:00 AM CST to December 31, 11:00 PM CST
Where
Hall forecast zone
Reported by
NEWSPAPER
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Hockley

When
December 1, 12:00 AM CST to December 31, 11:00 PM CST
Where
Hockley forecast zone
Reported by
NEWSPAPER
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Kent

When
December 1, 12:00 AM CST to December 31, 11:00 PM CST
Where
Kent forecast zone
Reported by
NEWSPAPER
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, King

When
December 1, 12:00 AM CST to December 31, 11:00 PM CST
Where
King forecast zone
Reported by
NEWSPAPER
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Lamb

When
December 1, 12:00 AM CST to December 31, 11:00 PM CST
Where
Lamb forecast zone
Reported by
NEWSPAPER
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Lubbock

When
December 1, 12:00 AM CST to December 31, 11:00 PM CST
Where
Lubbock forecast zone
Reported by
NEWSPAPER
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Lynn

When
December 1, 12:00 AM CST to December 31, 11:00 PM CST
Where
Lynn forecast zone
Reported by
NEWSPAPER
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Motley

When
December 1, 12:00 AM CST to December 31, 11:00 PM CST
Where
Motley forecast zone
Reported by
NEWSPAPER
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Stonewall

When
December 1, 12:00 AM CST to December 31, 11:00 PM CST
Where
Stonewall forecast zone
Reported by
NEWSPAPER
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Swisher

When
December 1, 12:00 AM CST to December 31, 11:00 PM CST
Where
Swisher forecast zone
Reported by
NEWSPAPER
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Terry

When
December 1, 12:00 AM CST to December 31, 11:00 PM CST
Where
Terry forecast zone
Reported by
NEWSPAPER
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Yoakum

When
December 1, 12:00 AM CST to December 31, 11:00 PM CST
Where
Yoakum forecast zone
Reported by
NEWSPAPER
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328089, 5328090, 5328091, 5328092, 5328093, 5328094, 5328095, 5328096, 5328097, 5328098, 5328099, 5328100, 5328101, 5328102, 5328103, 5328104, 5328105, 5328106, 5328107, 5328108, 5328109, 5328110, 5328111, 5328112.